my father , 65, was diagnosed with an early stage of dementia and was prescribed to take Donecept (Donepezili hydrochloridum). The cause is due to some atrophy of the cerebral cortex and his symptoms are - lack of concentration, short-term memory issues, problems with reading/writing and constructing more complex sentences. The atrophy is believed to be due to his cardiovascular desease (ischemic heart disease) and high blood pressure in the past. Eventually he changed his diet and the blood pressure is back to norms, but my question is - is there something else that he could do to delay or stop the progression ? Would do things like mental/physical exercises, or taking other medicines or supplements be helpful ?
The mental exercises will help keep the faculties that your father has sharp. Just like yourself, if you use your mind, it will be sharper.
The best thing to do is to treat his cardiovascular disease and hypertension as well as possible. If he has problems with diabetes or thyroid disease, these too should be kept in as tight a control as possible.
If he smokes, he should quit. Smoking is very determental to the blood vessels. This in turn causes less oxygen to get to the brain tissues. The brain is very sensitive to decreases in oxygen saturation of the blood.
Alcohol consumption should be kept in moderation.
Any medications that cause decrease mental functioning, such as opioid pain medicine or benzodiazepine antianxiety medicines, should be used only as needed.
There are new medicines coming onto the market all the time for treatment of brain issues. He should have regular follow-ups with his neurologist. The neurologist should try to keep his medicines as up to date as possible.
Unfortunately, it is not possible to reverse the damage already done, but it may be possible to reduce the chances of further damage.
Thank you very much for this comprehensive answer, Gaelic! Fortunately my father quited smoking 5 years ago and almost doesn't drink alchohol. His condition worsened when he was mistreated with antidepressants for around 2 years due to wrong diagnosis. But anyway, we can't turn back the time, so the best thing we can do is to support him in all possible ways.